Alert archive / Michigan / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 13, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 16, 2025, 7:53 PM EDT for Leelanau County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2025, 7:53 PM EDT (23:53 UTC)
- Expired
- May 16, 2025, 8:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Leelanau County, MI
The radar
The NCL Michigan radar (KAPX), 95 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1761 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
716
WUUS53 KAPX 162353
SVRAPX
MIC089-170045-
/O.NEW.KAPX.SV.W.0013.250516T2353Z-250517T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
753 PM EDT Fri May 16 2025
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Leelanau County in northern Michigan...
* Until 845 PM EDT.
* At 753 PM EDT, a severe thunderstorm was located over Cedar, or 10
miles northwest of Traverse City, moving north at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lake Leelanau and Burdickville around 800 PM EDT.
Leland around 805 PM EDT.
Suttons Bay around 810 PM EDT.
Other locations impacted by this severe thunderstorm include Good
Harbor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4517 8609 4518 8597 4516 8593 4506 8591
4503 8595 4500 8595 4498 8584 4505 8581
4511 8573 4521 8566 4522 8551 4478 8563
4478 8608 4494 8609 4494 8602 4501 8596
4502 8602 4498 8609
TIME...MOT...LOC 2353Z 169DEG 17KT 4484 8579
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FEF1 follow-up statement
730
WWUS53 KAPX 170013
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
813 PM EDT Fri May 16 2025
MIC089-170045-
/O.CON.KAPX.SV.W.0013.000000T0000Z-250517T0045Z/
Leelanau MI-
813 PM EDT Fri May 16 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR LEELANAU COUNTY...
At 812 PM EDT, a severe thunderstorm was located near Lake Leelanau,
or near Leland, moving north at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe storm will be near...
Suttons Bay, Lake Leelanau, and Leland around 820 PM EDT.
Other locations impacted by this severe thunderstorm include Good
Harbor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4517 8609 4518 8597 4516 8593 4506 8591
4503 8595 4500 8595 4498 8584 4505 8581
4511 8573 4521 8566 4522 8551 4478 8563
4478 8608 4494 8609 4494 8602 4501 8596
4502 8602 4498 8609
TIME...MOT...LOC 0012Z 176DEG 23KT 4493 8578
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
FEFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:30 PM EDT, 5 hours 23 minutes earlier. Its key messages:
- Warm, dry, and somewhat windy conditions results in elevated wildfire danger today.
- Another round of showers and storms this evening into tonight. Some storms may be strong to severe.
- Turning chilly with continued shower chances Saturday.
- Below normal temperatures through next week with areas of frost possible at times.
Area forecast discussion, May 16, 2:30 PM EDT, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
230 PM EDT Fri May 16 2025
.KEY MESSAGES...
- Warm, dry, and somewhat windy conditions results in elevated
wildfire danger today.
- Another round of showers and storms this evening into tonight.
Some storms may be strong to severe.
- Turning chilly with continued shower chances Saturday.
- Below normal temperatures through next week with areas of
frost possible at times.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 229 PM EDT Fri May 16 2025
Current Overview / Pattern Synopsis:
Vertically stacked / cut off low pressure over Minnesota will slowly
trek eastward through the forecast period, with attendant secondary
cold frontal boundary sweeping through the Great Lakes this evening
into tonight. Convective response from a wave along this front well
underway across Iowa and Illinois, and with strengthening low level
jet dynamics, should bring another round of showers and thunder to
the area tonight. In the wake of the FroPa, cold air advection will
be the rule through Saturday... and with some lingering low level
moisture coupled with steep low level lapse rates (and a touch of
diurnal heating) anticipating shower coverage to fill right back in
through the day Saturday as a borderline autumn feel intrudes into
the region over the next several days.
Forecast Details:
Dry conditions hold across much of the area into this evening, with
the exception being some shower potential across the far SW as the
convective activity to our southwest intrudes. Current thoughts are
that with ample mixing and steepened low and mid level lapse rates
(latest guidance suggests the mixing layer may approach 600mb),
moisture intrusion aloft courtesy of a returning low level jet will
allow for some instability to develop this evening, bringing a
returning shower and storm chance.
The steep lapse rates aloft coupled with textbook "inverted-V" low
level convective profiles (more reminiscent of the Plains as opposed
to northern Michigan) suggest the environment may be conducive for
some gusty winds / dry microburst development to accompany as well
due tue negatively buoyant influences of rapid evaporative cooling
from water loading. Some of the initial storms may feature strong
to even severe gusts due to ample shear leading to well tilted
updrafts, but this particular threat probably wanes rather quickly
after the convective environment becomes contaminated with moisture
throughout the profile following the development of storms.
Hail will also be possible in the event that updrafts overachieve
due to strong lift in the hail growth region and ample shear. As
such, SPC has expanded the area of Marginal Risk for severe storms
(Level 1/5) to include all of northern lower Michigan. The greatest
overall storm chances favor NW lower. It should be noted that this
is a conditional threat, with non-zero higher end potential due to
aforementioned dry microburst potential. The front will pass late
this evening into tonight, taking with it the potential for thunder
across northern lower as cold air advection slowly builds due to the
occlusion, but that drier air will become more evident as that
subtle cold air advection lets lows slip to 45-55 tonight. The
occluded nature of the system will allow for prolonged rainfall
through much of the night across far NE lower into the eastern Yoop,
which may see some downpours through daybreak Saturday before the
cold air advection regime drives us to a shallower convective regime.
Eventually, anticipating cold air advection to go into overdrive
Saturday, with breezy W to NW winds bringing a raw feel to the
day... shallow convection seems a likely bet with diurnal heating,
so certainly some dry showers on the table throughout much of the
day Saturday as highs struggle to break out of the 50s for most,
with 60s becoming more likely the closer one gets to Lake Huron and
Saginaw Bay.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 229 PM EDT Fri May 16 2025
Pattern Forecast: At the start of the period Saturday night, closed
upper level low pressure is expected to be situated near the
southern Ontario/Quebec border with attendant broader area of
surface low pressure in the same vicinity. Some lingering low-level
moisture continues to wrap around the backside of that departing low
pressure Saturday night, but a general drying trend in store for the
remainder of the weekend as mid-level ridging folds over the western
Great Lakes. Canadian surface high pressure noses in from the
northwest by later Sunday and associated dry air will fight low
pressure that's expected to trek across the Plains, mid-MS Valley
ino the Ohio Valley early-mid next week.
Forecast Details: A few lingering light/isolated showers may
continue to dot the map Saturday evening, but with a general drying
trend anticipated through Saturday night. Occasionally breezy
northwest winds continue with lows falling into the 40s area-wide.
Cooler than normal temperatures, with highs in the 50s and perhaps
low 60s on occasion in southern parts of the forecast area, are
expected to prevail Sunday through the end of the forecast period.
Pocket of colder air under ~1035mb high pressure to our north
largely responsible for this reprieve in warmer weather with the
primary focus revolving around potential frost chances, especially
Sunday night through Tuesday night. Blended guidance favors lows
each night in the lower to mid 30s over inland areas, and while that
seems feasible for now, will have to monitor overnight wind/cloud
trends for the potential of localized colder temperatures.
With respect to precip chances next week, longer range ensemble
guidance continues to favor plenty of dry time across northern
Michigan as dry northeast winds fend off associated moisture with
low pressure passing by to our south/southwest. However, by later
Wednesday/Thursday, as low pressure treks up the eastern seaboard,
at least low potential exists for that system to retrograde a bit
and provide some increased low-level wrap around moisture and
isolated to scattered shower chances.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 136 PM EDT Fri May 16 2025
VFR CIGs will be the rule through the afternoon amid a breezy SW
flow gusting to 25kts at times, especially for MBL, TVC, and MBL.
Cold front approaches this evening, bringing the development of
showers and thunderstorms after 00z, with potential for another
night of CBs. Some of these storms may produce gusty winds with
their passage. This should clear from west to east around or
just after 06z, perhaps a little later for CIU and APN. Winds
turn more westerly Saturday with MVFR to IFR CIGs at times as
cooler air and showery weather prevail.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for LMZ323-341-342-
344>346.
&&
SHORT TERM...HAD
LONG TERM...MJG
AVIATION...HADHazardous weather outlook, May 16, 2:38 PM EDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 238 PM EDT Fri May 16 2025 MIZ016>018-020>036-041-042-086>088-095>099-171845- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 238 PM EDT Fri May 16 2025 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Elevated fire danger conditions this afternoon with very warm temperatures, breezy conditions, and low RH values. A few thunderstorms are possible again tonight. A few storms may be severe, particularly across northern lower Michigan. The primary hazards expected are damaging winds and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Areas of frost will be possible Sunday and Monday nights, primarily across interior areas of northern Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-171845- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 238 PM EDT Fri May 16 2025 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. A few thunderstorms are possible again tonight. A few storms may be severe, particularly across Lake Michigan. The primary hazards expected are damaging winds and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, May 16, 5:12 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Gaylord MI
512 PM EDT Fri May 16 2025
MIZ029-030-035-036-162200-
Iosco MI-Alcona MI-Ogemaw MI-Oscoda MI-
512 PM EDT Fri May 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ALCONA...NORTHERN
OGEMAW...OSCODA AND NORTHWESTERN IOSCO COUNTIES THROUGH 600 PM EDT...
At 511 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rose Township, or 12 miles south of Mio, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rose City, Rifle River State Park, Fairview, Luzerne, Rose Township,
Milen Township, Mio, Glennie, Clear Lake, Lupton, Long Lake,
McKinley, Curtisville, Mack Lake, and South Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4435 8396 4440 8430 4480 8424 4465 8347
TIME...MOT...LOC 2111Z 210DEG 35KT 4449 8408
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
FEFSpecial weather statement, May 16, 5:23 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Gaylord MI
523 PM EDT Fri May 16 2025
MIZ023-024-162215-
Montmorency MI-Alpena MI-
523 PM EDT Fri May 16 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ALPENA AND
MONTMORENCY COUNTIES THROUGH 615 PM EDT...
At 523 PM EDT, Doppler radar was tracking a strong thunderstorm over
Atlanta, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fletcher Pond, Clear Lake State Park, Atlanta, Lockwood Lake, Loud
Township, Briley Township, Hillman, Canada Creek Ranch, and Spratt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4485 8416 4486 8419 4496 8436 4520 8433
4520 8410 4498 8362
TIME...MOT...LOC 2123Z 207DEG 27KT 4500 8420
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FEFSpecial weather statement, May 16, 6:50 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Gaylord MI
650 PM EDT Fri May 16 2025
MIZ095-162345-
Western Mackinac MI-
650 PM EDT Fri May 16 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MACKINAC COUNTY
THROUGH 745 PM EDT...
At 650 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Manistique Lake to 13 miles south of Corinne to
22 miles northwest of Sleeping Bear Point. Movement was northeast at
55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Buoy. Weather Station at Port Inland reported a 47mph gust
at 612pm EDT.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Corinne, Gould City, Curtis, and Manistique Lake around 655 PM
EDT.
Engadine around 700 PM EDT.
Other locations impacted by these storms include Batty Doe Lake,
Garfield Township, and Loon Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4624 8586 4625 8511 4604 8512 4603 8506
4598 8505 4601 8516 4601 8523 4605 8533
4604 8546 4605 8549 4601 8557 4593 8564
4594 8585
TIME...MOT...LOC 2250Z 208DEG 50KT 4624 8578 4590 8577 4520 8623
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FEFThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:48 PM EDT | Special Marine Warning | APX | 117 min | |
| May 15, 9:29 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee | 76 min |
| May 15, 10:24 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 66 min |
| May 15, 10:35 PM EDT | Special Marine Warning | APX | 55 min | |
| May 15, 11:13 PM EDT | Special Marine Warning | APX | 92 min | |
| May 15, 11:50 PM EDT | Severe Thunderstorm Warning | APX | Gladwin, Missaukee, Roscommon | 44 min |
| May 16, 12:13 AM EDT | Special Marine Warning | APX | 62 min | |
| May 16, 12:55 AM EDT | Special Marine Warning | APX | 95 min | |
| May 16, 1:06 AM EDT | Special Marine Warning | APX | 84 min | |
| May 16, 1:07 AM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 21 min |
| May 16, 1:13 AM EDT | Severe Thunderstorm Warning | APX | Mackinac | 32 min |
| May 16, 1:35 AM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 40 min |
| May 16, 7:47 AM EDT | Small Craft Advisory | APX | 48 hr | |
| May 16, 5:12 PM EDT | Special Weather Statement | APX | Oscoda | 48 min |
| May 16, 5:23 PM EDT | Special Weather Statement | APX | Montmorency | 52 min |
| May 16, 6:43 PM EDT | Special Marine Warning | APX | 2 hr | |
| May 16, 6:50 PM EDT | Special Weather Statement | APX | Mackinac | 55 min |
| May 16, 7:33 PM EDT | Special Marine Warning | APX | 87 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.